Most people are aware that age-related changes cause hearing loss, but many of us don’t consider the other factors that play a role in affecting a person’s hearing with age. It is often overlooked that medications and chronic diseases can cause hearing loss. Many of the medications that cause hearing loss are life-sustaining, so it may be something that you briefly discuss with your physician. Still, the side effect of hearing loss does not stop your physician from prescribing them, nor does it stop us from taking them. Below is an overview of the most common drugs and chronic diseases that may cause hearing loss. The information is not to deter anyone from taking medication that will improve your quality of life; it is to inform you about your hearing as you age and to encourage those people with certain chronic conditions to have their hearing monitored. Any changes to medications or treatments should always be discussed with the prescribing physician. This information can also be found on the Academy of Doctors of Audiology website.
Over the last few years, the Centers for Disease Control and the American Diabetes Association have outlined studies that revealed hearing loss to be twice as common among people with diabetes compared to those of the same age who don’t. High blood sugar levels cause damage to the blood vessels of the inner ear. Chronic Kidney Disease, which is more prevalent among individuals with diabetes, is also shown to cause hearing loss. It is now recommended by the American Diabetes Association for persons newly diagnosed with diabetes to have their hearing tested.
If radiation treatment is necessary to manage cancer, it can cause different types and degrees of hearing loss depending on the location of the cancer. If head and neck cancer is being treated near the ear, there is potential for hearing loss. Damage to hearing from radiation often happens gradually and may not present itself until years after the treatments are complete. Cisplatin, which is a Chemotherapy drug, typically causes a high-frequency sensorineural hearing loss in both ears. There are many factors that play into the severity of the hearing loss.
Many nonsteroidal anti-inflammatory drugs have been found to cause both hearing loss and tinnitus. Tinnitus is often an early warning sign and can indicate hearing loss and may lead to a mild to moderate irreversible hearing loss.
It has been documented that individuals who suffer from a heart attack or have open heart surgery often present with low-frequency hearing loss. This is attributed to the loss of blood flow to the inner ear blood vessels. In addition, loop diuretics are often used to treat individuals with congestive heart failure, which also causes damage to the inner ear.